Drug-induced liver injury associated with severe cutaneous adverse drug reactions: A nationwide study in Taiwan

Yi Shin Huang, Chen Yi Wu, Ting Tsung Chang, Cheng Yuan Peng, Gin Ho Lo, Chao Wei Hsu, Chi Tan Hu, Yi Hsiang Huang

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

Background & Aims: Severe cutaneous adverse drug reactions (SCARs) including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), drug reaction with eosinophilia and systemic symptoms (DRESS) and acute generalized exanthematous pustulosis (AGEP) are high-mortality adverse drug reactions. The risk factors and prognosis of drug-induced liver injury (DILI) concomitant with SCAR warrant clarification. We aimed to evaluate the characteristics and outcomes of DILI with SCAR. Methods: We analysed the database of a 10-year multi-centre prospective study in Taiwan from 2011 to 2020. Results: A total of 1415 patients with DILI were enrolled, including 81 cases combined with SJS/TEN, 74 with DRESS, 3 with AGEP and 1257 with pure DILI. Approximated 11.2% of patients had SCAR, of which allopurinol was the leading incriminated drug, followed by sulphonamides and carbamazepine. The SJS/TEN group had the highest mortality (34.6%). Jaundice, acute kidney injury and SJS/TEN were independent risk factors of mortality (odds ratio: 29.54, 4.43 and 4.86, respectively, P <.003). Chronic kidney disease with high-dose allopurinol also contributed to high mortality (78.9%) in cases of allopurinol-induced DILI with SCAR. The HLA-B*5801 was associated with a high risk and mortality of allopurinol-induced DILI with SCAR. Likewise, the HLA-B*1502 was closely related to carbamazepine-induced DILI with SCAR. Conclusions: DILI patients combined with SCAR are common and have a high mortality in Taiwan. Allopurinol is the leading incriminated drug. Jaundice, acute kidney injury and SJS/TEN are risk factors of mortality. HLA-B*5801, chronic kidney disease and high drug dosage also contribute to high mortality in allopurinol-induced DILI with SCAR.

Original languageEnglish
Pages (from-to)2671-2680
Number of pages10
JournalLiver International
Volume41
Issue number11
DOIs
Publication statusPublished - 2021 Nov

All Science Journal Classification (ASJC) codes

  • Hepatology

Fingerprint

Dive into the research topics of 'Drug-induced liver injury associated with severe cutaneous adverse drug reactions: A nationwide study in Taiwan'. Together they form a unique fingerprint.

Cite this